Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 19, 2005, 2:42 AM CDT for Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 2:42 AM CDT (07:42 UTC)
- Expired
- May 19, 2005, 6:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Woodson County, KS
The radar
The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 190744 FFWICT KSC207-191145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 242 AM CDT THU MAY 19 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... WOODSON COUNTY IN SOUTHEAST KANSAS. * UNTIL 645 AM CDT. * AT 233 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED AREA. * EXCESSIVE RAINFALL HAD WASHED OUT A BRIDGE ON 150TH ROAD, BETWEEN VIOLET ROAD AND UTE ROAD. THIS IS ABOUT 2 MILES NORTHWEST OF PIQUA. THERE WERE REPORTS OF HIGH WATER ACROSS SEVERAL OTHER COUNTY ROADS, ESPECIALLY IN THE EASTERN PORTION OF THE COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. THIS REPLACES THE FLOOD WARNING THAT WAS PREVIOUSLY IN EFFECT FOR WOODSON COUNTY. LAT...LON 3775 9593 3774 9554 3803 9553 3802 9594 $$ /DARMOFAL
1 follow-up statement
000 WGUS73 KICT 190856 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 AM CDT THU MAY 19 2005 KSC207-191145- WOODSON KS- 351 AM CDT THU MAY 19 2005 ...FLASH FLOOD WARNING CONTINUES FOR WOODSON COUNTY UNTIL 645 AM CDT... AT 345 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING HAD WASHED OUT SEVERAL RURAL COUNTY ROADS BETWEEN PIQUA AND NEOSHO FALLS. WATER HAD ALSO WASHED OUT A BRIDGE EARLIER, ALONG 150TH ROAD BETWEEN VIOLET ROAD AND UTE ROAD. HIGH WATER WAS RECEDING IN SOME AREAS OF NORTHEAST WOODSON COUNTY, HOWEVER SOME FLOODED AREAS MAY STILL BE ENCOUNTERED EARLY THIS MORNING. AT 350 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE THUNDERSTORMS WITH HEAVY RAIN HAD MOVED WELL SOUTH OF THE AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN LAT...LON 3775 9593 3774 9554 3803 9553 3802 9594 $$ /DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 9:55 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 18, 9:55 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 955 PM CDT WED MAY 18 2005 .UPDATE... WILL UPDATE TO ADJUST POPS, CLOUD COVER AND TEMPS PREVIOUS FORECAST HAD THINGS PRETTY WELL IN HAD SO DID NOT NEED TO MAKE TOO MANY CHANGES. RAISED CHANCES FOR RAIN OVER PORTIONS OF SE KS WHERE SMALL COMPLEX OVER SE TOPS FORECAST AREA WILL TRACK INTO AREA OVER THE NEXT COUPLE HOURS. SEVERE STORMS REALLY NEVER MATERIALIZED OVER SOUTH CENTRAL KS TONIGHT, MORE THAN LIKELY DUE TO WARMER MID LEVEL TEMPS THAN MODELS ORIGINALLY THOUGHT. WILL LET THE WATCH EXPIRE AT 10 PM WITH THE THINKING THAT SOME ISOLATED TO SCATTERED MARGINALLY SEVERE STORMS OVER AT LEAST THE NEXT FEW HOURS WILL BE POSSIBLE. THESE STORMS WILL MAINLY BE FUELED BY PLENTY OF LOW LEVEL MOISTURE AND AN INCREASING LOW LEVEL JET OUT OF THE SW. WITH THE SLOW MOVEMENT OF THE STORMS FLOODING HAS ALSO BECOME AN ISSUE, WITH RADAR DOING A DECENT JOB AT ESTIMATING. LUCKILY THE CORES THAT AFFECTED THE SEDGWICK COUNTY AREA WERE SMALL ENOUGH TO NOT CAUSE TOO MUCH TROUBLE. ALSO RAISED TEMPS A FEW DEGREES BASED ON CURRENT TRENDS AND LATEST GUIDANCE. OVER THE NEXT FEW HOURS WILL ALSO HAVE TO TRY TO GET A HANDLE ON THE FOG POTENTIAL WITH CLEAR SKIES AND SOME WET GROUNDS. && LAWSON .PREV DISCUSSION... /ISSUED 641 PM CDT WED MAY 18 2005/ .MESO UPDATE... STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY SHORTLY AS THE CAP IS PRETTY MUCH ERODED DUE TO MID LEVEL COOLING ALOFT. STILL EXPECTING STRONG TO SEVERE STORMS TO MATERIALIZE AND MOVE EAST ACROSS SOUTHERN KS. JAKUB --------------------------------------------------------------------- 308 PM CDT WED MAY 18 2005 .DISCUSSION... TONIGHT A DECENT CAP IS CURRENTLY KEEPING THINGS IN CHECK BUT WITH STRONG SURFACE HEATING NOW COMMENCING IT SHOULD CONTINUE TO WEAKEN. AS A RESULT, STRONG TO SEVERE STORMS SHOULD DEVELOP LATER THIS AFTERNOON WITH GIVEN SHEAR AND INSTABILITY IN PLACE. DISCRETE SUPERCELLS WILL BE POSSIBLE AS SHEAR VECTORS ARE NEARLY PERPENDICULAR TO FRONTAL BOUNDARY. MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS, HOWEVER IF A UPDRAFT CAN REMAIN ANCHORED ON THE FRONT A ISOLATED TORNADO COULD FORM. VISIBLE SATELLITE LOOP SHOWS SOME LOW LEVEL VORTICITY ALONG THE FRONT WHERE CUMULUS CLOUDS ARE MOVING IN OPPOSITE DIRECTIONS, AND COMPARING PROFILER DATA BETWEEN HAVILAND AND HILLSBORO SITES THIS ALSO INDICATES SOME LOW LEVEL VORTICITY ALONG THE FRONT. THE ACTIVITY SHOULD MOVE SLOWLY INTO SOUTHEAST KS DURING THE EVENING HRS. THUR-FRI LOW CLOUDS COULD DEVELOP OVER SOUTHEAST KS THURSDAY MORNING AND WILL INCREASE CLOUDS A BIT. TEMPS WILL BE VERY WARM AND SHOULD HIT THE LOW 90S IN CENTRAL KS. OTHERWISE THE FRONTAL BOUNDARY BECOMES DIFFUSE AND KIND OF HARD TO PINPOINT ITS LOCATION FOR THURSDAY, BUT MODELS SHOW ANOTHER IMPULSE SLIDING ACROSS NORTHEAST KS THURSDAY AFTERNOON WITH SOME COOLING ALOFT. THIS COULD BE ENOUGH TO SET OFF SOME ISOLATED TO WIDELY SCATTERED ACTIVITY OVER EASTERN KS FOR THURSDAY AFTERNOON. UPPER LOW CURRENTLY OVER THE DAKOTAS WILL SLIDE SOUTHEAST INTO THE OHIO VALLEY REGION BY FRIDAY WITH UPPER RIDGING ACROSS THE CENTRAL PLAINS. WILL RAISE TEMPS SOME FOR FRIDAY BUT NOT AS WARM AS GUIDANCE IS SUGGESTING WITH GIVEN LIGHT EASTERLY FLOW. SAT GFS SUGGESTS THAT LOW CLOUDS MIGHT TRY AND FORM AGAIN AS EASTERLY FLOW WILL BE IN PLACE EARLY SATURDAY. WILL NOT INSERT LOW CLOUDS AT THIS JUNCTURE BUT SOMETHING FOR LATER SHIFTS TO WATCH FOR. MEANWHILE ANOTHER FRONT WILL BE FORCED SOUTH ACROSS THE CENTRAL PLAINS, AS A WAVE RACES EAST ACROSS THE NORTHERN PLAINS. THE FRONT LOOKS TO PUSH INTO KS LATE SATURDAY NIGHT. EXTENDED: SUN-WED UPPER LEVEL PATTERN FOR THIS PERIOD SEEMS MORE JULY-LIKE AS MAIN WEATHER SYSTEMS REMAIN WELL NORTH, AND SLIDE EAST ACROSS THE NORTHERN PLAINS. WILL HOLD ONTO SLIGHT POPS FOR CENTRAL KS ON SUNDAY AS A WEAK UPPER LEVEL SYSTEM MOVES EAST ACROSS THE AREA IN CONJUNCTION WITH A FRONTAL BOUNDARY PUSHING SOUTH. OTHERWISE THE LATEST GFS MODEL RUN IS NOW TRENDING MORE IN LINE WITH ECM/UKMET SOLUTIONS ON A QUICKER RETURN TO SOUTHERLY FLOW, AS LEE TROUGHING DEEPENS FOR MONDAY. AS A RESULT, TEMPS AND MOISTURE SHOULD BE ON THE INCREASE FOR MONDAY INTO TUESDAY. WILL TREND TEMPS UP A BIT AND LATER SHIFTS MIGHT HAVE TO RAISE THEM EVEN FURTHER AS TIME GOES ALONG. WILL ALSO KEEP THESE PERIODS DRY FOR THE TIME BEING AS SYSTEMS REMAIN NORTH OF THE AREA, HOWEVER ANOTHER FRONT COULD SLIP SOUTHWARD INTO KS ON TUESDAY AND INTERACT WITH THE DEEPER MOISTURE IN PLACE. ECM SOLUTION KEEPS THIS POSSIBLE FRONT WELL TO THE NORTH, BUT THE SOLUTION BY THE GFS MODEL HAS US TRANSITIONING BACK INTO THE NORTHWEST FLOW REGIME. WE HAVE WITNESSED THIS NORTHWEST FLOW FOR MUCH OF THIS SPRING SEASON SO FAR. IF THE THE FLOW REMAINS ZONAL THEN TEMPS WILL BECOME WARMER FOR MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 90 63 88 / 30 20 10 0 HUTCHINSON 60 91 62 88 / 20 10 5 0 NEWTON 61 90 62 88 / 30 20 10 0 ELDORADO 62 90 63 87 / 40 20 10 5 WINFIELD-KWLD 64 91 64 88 / 40 20 20 0 RUSSELL 56 92 59 90 / 5 10 5 0 GREAT BEND 57 92 60 90 / 5 10 5 0 SALINA 59 92 60 88 / 20 10 5 0 MCPHERSON 60 92 61 88 / 20 10 10 0 COFFEYVILLE 65 88 64 85 / 50 20 20 5 CHANUTE 63 87 63 85 / 50 20 20 5 IOLA 63 87 62 85 / 50 20 10 5 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && JAKUB/
Hazardous weather outlook, May 18, 9:33 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 933 PM CDT WED MAY 18 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 933 PM CDT WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SEVERE STORMS TONIGHT FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. THE MAIN THREATS WITH THE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING, MAINLY FOR AREAS ALONG AND EAST OF THE TURNPIKE. A FEW STRONG STORMS ARE POSSIBLE, THOUGH SEVERE WEATHER IS NOT EXPECTED. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN BY SUNDAY AND SUNDAY NIGHT ACROSS CENTRAL KANSAS. LOOK FOR LATER FORECASTS AND OUTLOOKS FOR THE DETAILS ON THE POTENTIAL FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TONIGHT FOR LOCATIONS ALONG AND EAST OF I-135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/ADK/LAWSON
In the hours before
Special weather statement, May 19, 1:04 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 104 AM CDT THU MAY 19 2005 KSZ095-190630- WILSON- 104 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY... AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF BUFFALO...OR 11 MILES WEST OF CHANUTE...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. /SEDLOCK
Special weather statement, May 19, 1:15 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 115 AM CDT THU MAY 19 2005 KSZ098-190700- CHAUTAUQUA- 115 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF CEDAR VALE...OR 15 MILES NORTHWEST OF SEDAN...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. /SEDLOCK
Special weather statement, May 19, 1:27 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 127 AM CDT THU MAY 19 2005 KSZ096-190730- NEOSHO- 127 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NEOSHO COUNTY... AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CHANUTE...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
Special weather statement, May 19, 1:34 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 134 AM CDT THU MAY 19 2005 KSZ093-190700- COWLEY- 134 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DEXTER...OR 22 MILES SOUTHEAST OF WINFIELD...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
Special weather statement, May 19, 1:59 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 159 AM CDT THU MAY 19 2005 KSZ098-190745- CHAUTAUQUA- 159 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERU...OR 6 MILES SOUTHEAST OF SEDAN...AND MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
Special weather statement, May 19, 2:05 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 205 AM CDT THU MAY 19 2005 KSZ095-190730- WILSON- 205 AM CDT THU MAY 19 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY... AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUFFALO...OR 13 MILES WEST OF CHANUTE...AND MOVING SOUTH AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. RAIN AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN A SHORT TIME WITH THESE STORMS. /SEDLOCK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:35 AM CDT | Flash Flood Warning | ICT | Woodson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.